Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 67, NWS Salt Lake City, UT

October 18, 2015Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Oct 18, 2015, 3:35 PM MDT for Kane County, Washington County, Utah. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2015, 3:35 PM MDT (21:35 UTC)
Expired
Oct 18, 2015, 7:30 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 37 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 4:45 PM MDTFLASH FLOODZion Np, UTFLASH FLOODING IN SPRY...PINE AND OTHER ASSORTED CANYONS ON THE EAST SIDE OF ZION NATIONAL PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 70 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WGUS55 KSLC 182138
FFWSLC
UTC025-053-190130-
/O.NEW.KSLC.FF.W.0067.151018T2135Z-151019T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT SUN OCT 18 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN KANE COUNTY IN UTAH...
  SOUTHEASTERN WASHINGTON COUNTY IN UTAH...

* UNTIL 730 PM MDT
    
* AT 335 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY ENTERING THE SOUTHWEST SECTION OF ZION NATIONAL PARK.  THIS
  STORM IS EXPECTED TO PRODUCE FLASH FLOODING ACROSS A LARGE EXTENT
  OF THE PARK.

* ADDITIONAL STORMS ARE TRACKING INTO THE PARK FROM THE UTAH/ARIZONA
  BORDER.  THESE STORMS ARE EXPECTED TO MOVE INTO ZION BY 430PM. AS
  SUCH...ADDITIONAL FLASH FLOODING IS ANTICIPATED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ZION NATIONAL PARK...VIRGIN...SPRINGDALE AND ROCKVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3737 11287 3709 11294 3713 11319 3739 11308

$$

MCINERNEY
2 follow-up statements
716 
WGUS75 KSLC 182350
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
550 PM MDT SUN OCT 18 2015

UTC025-053-190130-
/O.CON.KSLC.FF.W.0067.000000T0000Z-151019T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-WASHINGTON UT-
550 PM MDT SUN OCT 18 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
WESTERN KANE AND SOUTHEASTERN WASHINGTON COUNTIES...

EXCESSIVE RUNOFF FROM EARLIER RAINFALL CONTINUES ACROSS EASTERN
PORTIONS OF ZION NATIONAL PARK. MULTIPLE REPORTS OF FLASH FLOODING
HAVE BEEN RECEIVED...INCLUDING A DEBRIS FLOW NEAR EMERALD POOLS. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ZION NATIONAL PARK...VIRGIN...SPRINGDALE AND ROCKVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3737 11287 3709 11294 3713 11319 3739 11308

$$

MPS
716 
WGUS75 KSLC 190130
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
730 PM MDT SUN OCT 18 2015

UTC025-053-190139-
/O.EXP.KSLC.FF.W.0067.000000T0000Z-151019T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-WASHINGTON UT-
730 PM MDT SUN OCT 18 2015

...THE FLASH FLOOD WARNING FOR WESTERN KANE AND SOUTHEASTERN
WASHINGTON COUNTIES WILL EXPIRE AT 730 PM MDT...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND RIVER
AND STREAM LEVELS HAVE DECREASED. THEREFORE...THE FLASH FLOOD
WARNING WILL BE ALLOWED TO EXPIRE. 

THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL CONTINUE ACROSS
SOUTHWEST UTAH...AND A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6
AM MONDAY MORNING. 

MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE
LATEST WEATHER INFORMATION.

LAT...LON 3737 11287 3709 11294 3713 11319 3739 11308

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 2:35 PM MDT, 1 hour earlier.

Area forecast discussion, Oct 18, 2:35 PM MDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
235 PM MDT SUN OCT 18 2015

.SYNOPSIS...AN APPROACHING PACIFIC STORM SYSTEM WILL MOVE EAST
ACROSS THE GREAT BASIN EARLY IN THE WEEK. COOL AND UNSETTLED
CONDITIONS ASSOCIATED WITH THE STORM WILL IMPACT MUCH OF THE STATE
THROUGH MIDWEEK.

&&

.SHORT TERM (THROUGH 12Z WEDNESDAY)...
WATER VAPOR LOOP SHOWS A CLOSED LOW MAKING ITS WAY INTO THE
WESTERN GREAT BASIN. AMDAR 400-250MB WIND OBSERVATIONS SHOW A
50-80KT CYCLONIC JET OVER THE EASTERN PACIFIC INTO THE WESTERN
GREAT BASIN. GOES/RAP/12Z SLC RAOB INDICATE THE PRECIPITABLE WATER
VALUE RANGES BETWEEN 0.33" NORTHEAST MOUNTAINS...TO 0.75"-1.00"
MOST VALLEYS.

FLASH FLOOD WATCH CONTINUES THROUGH TONIGHT FOR MOST OF SOUTHERN
UTAH. DEWPOINTS HAVE RISEN INTO THE 50S ACROSS MOST VALLEYS...WITH
UPPER 50S ACROSS SOUTHERN UTAH. FORECAST SOUNDINGS CONTINUE TO
INDICATE WARM CLOUD DEPTH GREATER THAN 6FKT ACROSS SOUTHERN
UTAH...CONDUCIVE TO HEAVY RAINFALL ESPECIALLY DURING DESTABILIZATION
MID TO LATE AFTERNOON.

CONVECTION WILL BE DEEPER AND MORE VIGOROUS TODAY GIVEN APPROACHING
DYNAMICS (DIFFLUENCE ALOFT/JET SUPPORT) AND BETTER INSTABILITY SHOWN
BY SHORT RANGE ENSEMBLES. EFFECTIVE SHEAR INCREASES AT OR ABOVE 35KTS
TODAY SO ORGANIZED CONVECTIVE ACTIVITY MAY BE CAPABLE OF PRODUCING
MARGINALLY SEVERE HAIL AND MARGINALLY SEVERE WINDS WITH THE
STRONGEST STORMS.

REINFORCING ENERGY MAKES ITS WAY THROUGH THE BACKSIDE OF THE
APPROACHING TROUGH TOMORROW WHICH WILL START THE PROCESS OF A HARD
SPLIT WITH A CLOSED LOW EVENTUALLY DEVELOPING OVER ARIZONA.
BAROCLINIC ZONE SHOULD MAKE ITS WAY ACROSS NORTHWEST UTAH TOMORROW
STARTING TO LIMIT CONVECTIVE CHANCES UP THAT WAY...ESPECIALLY BY
WEDNESDAY.

WITH COOLING...COLUMN MOISTURE DECREASES ACROSS THE REGION BUT IT
WILL STILL BE QUITE MOIST. THE FLASH FLOOD POTENTIAL LOOKS TO BECOME
MORE ISOLATED TOMORROW AND FOCUS ACROSS SOUTHEAST UTAH.

DEPENDING ON DETAILS REGARDING THE DEVELOPMENT OF THE ARIZONA CLOSED
LOW FEATURE...WOULD EXPECT CLOUDS/SHOWERS TO EXPAND BACK NORTHWEST
INTO SOUTHERN UTAH TUESDAY. ALSO WILL HAVE TO MONITOR FOR
POTENTIALLY GUSTY DOWNSLOPE/CANYON WINDS ACROSS WASHINGTON COUNTY
TUESDAY NIGHT SHOULD THE GRADIENT SET UP AS CURRENTLY ADVERTISED.

.LONG TERM (AFTER 12Z WED)...
MODELS ARE SIMILAR AT THE START OF THE LONG TERM PERIOD WITH THE
CLOSED LOW CENTERED NEAR THE NRN END OF THE GULF OF CALIFORNIA.
THE EC SHOWS A MORE CONCENTRIC FEATURE WHILE THE GFS HAS A LOBE
EXTENDING NORTH UP THROUGH MOST OF UT. THE GFS SOLUTION WOULD
IMPLY THE THREAT OF PRECIP WOULD EXTEND FARTHER NORTH ON WED WHILE
THE EC WOULD KEEP IT MORE OVER THE SOUTH AND EAST.

WRAPAROUND MOISTURE KEEPS THE PRECIP THREAT GOING INTO THU BEFORE
THE LOW FINALLY MOVES EAST AND RIDGING SPREADS IN FROM THE NORTHWEST
THU NIGHT/FRI. HAVE TRENDED THE FORECAST TOWARDS THE EC IDEAS AS IT
HAS CONSISTENTLY BEEN HANDLING THE EVOLUTION OF THESE CLOSED LOWS
BETTER THAN THE GFS SINCE THE END OF SEPTEMBER.

TEMPERATURE REBOUND GOING INTO THE WEEKEND UNDER THE RIDGE AS THE
AIRMASS DRIES OUT. THE RIDGE FLATTENS A BIT ON SUN AS A WEAK WAVE
PASSES WELL TO THE NORTH BUT EXPECT THE CWA TO STAY DRY.

&&

.AVIATION...SOUTHERLY WINDS WILL CONTINUE AT THE SLC TERMINAL INTO
TONIGHT. SHOWERS WITH A CHANCE OF THUNDERSTORMS WILL BEGIN TO IMPACT
THE TERMINAL BETWEEN 21-23Z CONTINUING UNTIL ABOUT 04-05Z. THESE
WILL LIKELY CAUSE ERRATIC AND GUSTY WINDS AT THE TERMINAL WITH A
CHANCE OF CEILINGS AT OR BELOW 5000 FEET AGL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR UTZ016-019>021-518.

WY...NONE.
&&

SHORT TERM...ROGOWSKI
LONG TERM/AVIATION...WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Oct 18, 5:54 AM MDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
554 AM MDT SUN OCT 18 2015

UTZ001>016-019>021-517-518-WYZ021-191200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
554 AM MDT SUN OCT 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP RAPIDLY ACROSS WESTERN UTAH
DURING THE LATE MORNING AND AFTERNOON HOURS. THESE SHOWERS AND
STORMS WILL SPREAD EAST ACROSS THE REMAINDER OF THE OUTLOOK AREA
DURING THE AFTERNOON HOURS. LOCALLY HEAVY RAINFALL IS EXPECTED
WITH THE STRONGER SHOWERS AND STORMS...ESPECIALLY ACROSS FAR
WESTERN AND SOUTHERN UTAH THIS AFTERNOON AND THROUGH THE OVERNIGHT
HOURS. FLASH FLOODING IS POSSIBLE ACROSS THE FLOOD PRONE AREAS OF
EXTREME SOUTHERN UTAH. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
EXTREME SOUTHERN UTAH BEGINNING THIS AFTERNOON AND CONTINUE
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND ISOLATED THUNDERSTORMS WILL REMAIN WIDESPREAD ACROSS
THE OUTLOOK AREA MONDAY THROUGH MONDAY NIGHT. COLDER AIR MOVING
INTO THE AREA WILL BRING SNOW LEVELS LOW ENOUGH FOR SOME
ACCUMULATING SNOWS AT THE HIGHER ELEVATIONS.

THE STORM SYSTEM THAT BROUGHT THE PRECIPITATION TO THE OUTLOOK
AREA WILL SHIFT SOUTH INTO SOUTHERN ARIZONA AND STRENGTHEN ON
TUESDAY. PRECIPITATION WILL SHIFT SOUTH WITH THE STORM AND
CONCENTRATE OVER THE SOUTHERN THROUGH EAST-CENTRAL UTAH MIDWEEK.
THE REMAINDER OF THE OUTLOOK AREA WILL RECEIVE ISOLATED SHOWERS
THROUGH MIDWEEK...FOLLOWED BY DRIER AND SOMEWHAT WARMER
CONDITIONS TOWARDS THE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Oct 18, 3:22 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
322 PM MDT SUN OCT 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     WENDOVER                40.74N 114.02W
10/18/2015  M58 MPH          TOOELE             UT   MESONET

            WENDOVER AIRPORT AWOS

&&

LC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 3:40 AM MDTFlash Flood WatchSLC26 hr
Oct 18, 2:25 PM MDTAreal Flood AdvisorySLCWashington95 min
Oct 18, 2:39 PM MDTSevere Thunderstorm WarningSLCIron, Washington25 min
Oct 18, 3:12 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele63 min
Oct 18, 4:03 PM MDTSevere Thunderstorm WarningSLCKane, Washington27 min
Oct 18, 5:54 PM MDTSpecial Weather StatementSLCBox Elder36 min

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.